Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 152, NWS Bismarck, ND

July 21, 2001Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2001, 2:44 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 2:44 AM CDT (07:44 UTC)
Expired
Jul 21, 2001, 3:15 AM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:45 AM CDTThunderstorm Wind 57 EMc Henry, NDCooperative observer reported large tree's down and dime size hail with the storm.
Jul 21, 2:45 AM CDTThunderstorm Wind 52 E(Jms)Jamestown Muni, NDAt least two camper trailers were overturned at a park.
Jul 21, 2:53 AM CDTThunderstorm Wind 57 M(Jms)Jamestown Muni, ND
Jul 21, 2:58 AM CDTThunderstorm Wind 57 EMc Henry, ND
Jul 21, 2:58 AM CDTHail 0.75Mc Henry, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2408 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210745
SVRBIS

NDC031-093-210815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
244 AM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 315 AM CDT

* AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 45 MILES NORTH OF JAMESTOWN TO   
  JAMESTOWN...MOVING EAST AT 35 MPH.

THE DAMAGING WIND FROM THE STORM SHOULD REMAIN NEAR AND NORTH OF 
JAMESTOWN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. 

LAT...LON 4759 9876 4690 9884 4688 9846 4757 9847

NOAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI JUL 20 2001

MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS.
MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE
SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT.

THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND
LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING
NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST
TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN
CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY
NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN
AREAS OF THE STATE EARLY SUNDAY MORNING.

WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING
THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE
BOUNDRY WILL ADD LIFT FOR THE CONVECTION.

DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY
AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR
BACK INTO THE AREA.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jul 20, 9:51 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

951 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0911 PM    (ISN)SLOULIN FLD WILLISTO ND   .88 INCH HAIL

07/20/01   WILLIAMS
Local storm report, Jul 20, 10:14 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1014 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0958 PM    4 N BEACH                 ND   60 MPH TSTM GUST

07/20/01   GOLDEN VALLEY                  REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1005 PM    WATFORD CITY              ND   58 MPH TSTM GUST

07/20/01   MCKENZIE                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

@RUKWBCeKDENWWUS30 KBIS 210315
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    4 N BEACH                 ND   60 MPH TSTM GUST
07/20/01   GOLDEN VALLEY                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    WATFORD CITY              ND   58 MPH TSTM GUST
07/20/01   MCKENZIE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
TURNER
Local storm report, Jul 20, 11:06 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1106 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1017 PM    NEW TOWN                  ND   60 MPH TSTM GUST

07/20/01   MOUNTRAIL                      REPORTED BY MEDIA.

1044 PM    GRASSY BUTTE              ND   .88 INCH HAIL

07/20/01   MCKENZIE                       REPORTED BY COOPERATIVE

                                          OBSERVER.

1045 PM    2 NW NEW TOWN             ND   FUNNEL CLOUD

07/20/01   MOUNTRAIL                      REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TWO FUNNELS

                                          REPORTED...NO TOUCHDOWN.

1054 PM    27 NE BELFIELD            ND   70 MPH TSTM GUST

07/20/01   STARK                          REPORTED BY EMERGENCY

                                          MANAGEMENT. TREES

                                          UPROOTED. STORN OVER

                                          BILLINGS COUNTY.
Local storm report, Jul 20, 11:55 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1155 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1110 PM    BELDEN                    ND   60 MPH TSTM GUST

07/20/01   MOUNTRAIL                      REPORTED BY PUBLIC.

1125 PM    KILLDEER                  ND   .75 INCH HAIL

07/20/01   DUNN                           REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1134 PM    (MIB)MINOT AFB            ND   62 MPH TSTM GUST

07/20/01   WARD
Local storm report, Jul 21, 1:18 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

118 AM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1201 AM    1 NE DICKINSON            ND   .75 INCH HAIL

07/21/01   STARK                          REPORTED BY HAM RADIO

                                          OPERATOR.

1255 AM    4 S BUCYRUS               ND   2.5 INCH HAIL

07/21/01   ADAMS                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0106 AM    (BIS)BISMARCK MUNI ARPT   ND   56 MPH TSTM GUST

07/21/01   BURLEIGH

0112 AM    ELGIN                     ND   60 MPH TSTM GUST

07/21/01   GRANT

0112 AM    16 N ELGIN                ND   .75 INCH HAIL

07/21/01   GRANT                          AT LAKE TSCHIDA. .

                                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jul 21, 1:53 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
153 AM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    CARTWRIGHT                ND   60 MPH TSTM GUST
07/20/01   MCKENZIE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0905 PM    WILLISTON CITY LANDFILL   ND   .75 INCH HAIL
07/20/01   WILLIAMS                       REPORTED BY HAM RADIO
                                          OPERATOR.

0910 PM    WILLISTON                 ND   .88 INCH HAIL
07/20/01   WILLIAMS                       REPORTED BY HAM RADIO
                                          OPERATOR AND OFF DUTY
                                          NWS EMPLOYEE.

0912 PM    NWS OFFICE WILLISTON      ND   68 MPH TSTM GUST
07/20/01   WILLIAMS

0930 PM    20 E WILLISTON            ND   .75 INCH HAIL
07/20/01   WILLIAMS                       REPORTED BY PUBLIC.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:47 PM CDTSevere Thunderstorm WarningBISDivide, Williams58 min
Jul 20, 8:51 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams54 min
Jul 20, 8:51 PM CDTSevere Thunderstorm WarningBISDivide54 min
Jul 20, 9:36 PM CDTTornado WarningBISBillings, Golden Valley54 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams62 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail62 min
Jul 20, 10:24 PM CDTSevere Thunderstorm WarningBISWard36 min
Jul 20, 10:32 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 20, 10:45 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward30 min
Jul 20, 10:45 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jul 20, 11:16 PM CDTSevere Thunderstorm WarningBISRenville, Ward59 min
Jul 20, 11:16 PM CDTSevere Thunderstorm WarningBISMcLean59 min
Jul 20, 11:26 PM CDTSevere Thunderstorm WarningBISStark64 min
Jul 20, 11:39 PM CDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jul 21, 12:01 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean59 min
Jul 21, 12:26 AM CDTSevere Thunderstorm WarningBISMorton64 min
Jul 21, 12:28 AM CDTSevere Thunderstorm WarningBISPierce, Sheridan62 min
Jul 21, 12:39 AM CDTSevere Thunderstorm WarningBISAdams, Bowman36 min
Jul 21, 12:49 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver56 min
Jul 21, 1:04 AM CDTSevere Thunderstorm WarningBISGrant56 min
Jul 21, 1:24 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder66 min
Jul 21, 1:25 AM CDTSevere Thunderstorm WarningBISAdams, Bowman35 min
Jul 21, 1:40 AM CDTSevere Thunderstorm WarningBISWells50 min
Jul 21, 1:55 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman50 min
Jul 21, 2:06 AM CDTSevere Thunderstorm WarningBISAdams39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.